Will I Lose My Hair When Taking Methotrexate?

Question

Asked by Dot

Will I Lose My Hair When Taking Methotrexate?

I was diagnosed with RA earlier this year and prescribed Methotrexate, I have noticed my hair getting thinner. Does hair loss stop or do you keep losing it as long as you are on Methotrexate?

Answer

Hi Dot,

Hair loss is a possible side effect of methotrexate, although fairly rare. If you are one of the people who experience this side effect, it's quite possible that the hair loss will continue unless addressed. Talk to your rheumatologist about folic acid, as it can sometimes help with side effects of methotrexate, such as hair loss and mouth sores. Beyond that, sometimes we have to do some thinking about what's most important: protecting our joints and the other parts of our bodies that may be affected by our information, or putting up with certain side effects. We all have a line and for some, hair loss is it. For others, hair loss is an acceptable side effect and they find ways of dealing with it, by e.g., wearing funky wigs or rocking a scarf collection. If hair loss is past your personal line, you may want to talk to your rheumatologist about treatment options, such as the Biologics for RA.